Alert archive / Mississippi / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Jackson, MS

September 27, 202247 counties in Mississippi; 9 parishes in Louisiana; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this red flag warning at Sep 27, 2022, 2:22 PM CDT for 47 counties in Mississippi; 9 parishes in Louisiana; Ashley County, Chicot County, Arkansas. It took effect at Sep 28, 2022, 9:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2022, 2:22 PM CDT (19:22 UTC)
In effect from
Sep 28, 2022, 9:00 AM CDT
Expired
Sep 28, 2022, 8:00 PM CDT
In force
11 hr
Issued by
NWS Jackson, MS
All 58 counties

Ashley County, AR, Chicot County, AR, Catahoula Parish, LA, Concordia Parish, LA, East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, Tensas Parish, LA, West Carroll Parish, LA, Adams County, MS, Attala County, MS, Bolivar County, MS, Carroll County, MS, Choctaw County, MS, Claiborne County, MS, Clarke County, MS, Clay County, MS, Copiah County, MS, Covington County, MS, Forrest County, MS, Franklin County, MS, Grenada County, MS, Hinds County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Jasper County, MS, Jefferson County, MS, Jefferson Davis County, MS, Jones County, MS, Kemper County, MS, Lamar County, MS, Lauderdale County, MS, Lawrence County, MS, Leake County, MS, Leflore County, MS, Lincoln County, MS, Lowndes County, MS, Madison County, MS, Marion County, MS, Montgomery County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Rankin County, MS, Scott County, MS, Sharkey County, MS, Simpson County, MS, Smith County, MS, Sunflower County, MS, Warren County, MS, Washington County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 32 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2335 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS84 KJAN 271922
RFWJAN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson MS
222 PM CDT Tue Sep 27 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
280330-
/O.UPG.KJAN.FW.A.0001.220928T1400Z-220929T0100Z/
/O.NEW.KJAN.FW.W.0003.220928T1400Z-220929T0100Z/
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
222 PM CDT Tue Sep 27 2022

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM CDT WEDNESDAY  
MORNING THROUGH WEDNESDAY EVENING FOR PORTIONS OF FAR SOUTHEAST 
ARKANSAS, NORTHEAST LOUISIANA, AND THE STATE OF MISSISSIPPI...

The National Weather Service in Jackson has issued a Red Flag
Warning, which is in effect from 9 AM to 8 PM CDT Wednesday.  

* WIND...Northeast at 15 to 20 mph with gusts up to 30 mph.

* HUMIDITY...As low as 20 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
create explosive fire growth potential.

&&

$$

CR
2 follow-up statements
675 
WWUS84 KJAN 280228
RFWJAN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson MS
928 PM CDT Tue Sep 27 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281130-
/O.CON.KJAN.FW.W.0003.220928T1400Z-220929T0100Z/
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
928 PM CDT Tue Sep 27 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM CDT
WEDNESDAY FOR PORTIONS OF FAR SOUTHEAST ARKANSAS, NORTHEAST
LOUISIANA, AND THE STATE OF MISSISSIPPI...

* WIND...Northeast at 15 to 20 mph with gusts up to 30 mph.

* HUMIDITY...As low as 20 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
create explosive fire growth potential.

&&

$$
569 
WWUS84 KJAN 280911
RFWJAN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson MS
411 AM CDT Wed Sep 28 2022


ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281715-
/O.CON.KJAN.FW.W.0003.220928T1400Z-220929T0100Z/
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
411 AM CDT Wed Sep 28 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
8 PM CDT THIS EVENING FOR PORTIONS OF FAR SOUTHEAST ARKANSAS,
NORTHEAST LOUISIANA, AND THE STATE OF MISSISSIPPI...

* WIND...Northeast at 15 to 20 mph with gusts up to 30 mph.

* HUMIDITY...As low as 20 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
create explosive fire growth potential.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this red flag warning went out at Sep 27, 12:54 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 27, 12:54 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1254 PM CDT Tue Sep 27 2022

...New AVIATION...

.DISCUSSION...
Issued at 406 AM CDT Tue Sep 27 2022

Today and Tonight: Cooler and dry through the period. Northwest flow
aloft will continue across our CWA through tonight. A >1020mb
surface high centered over Arkansas early this morning will shift
southeast today and be replaced by a stronger surface ridge to our
northwest tonight. This will keep the Gulf closed for our CWA and
maintain a rather dry airmass. Daytime heating of our dry airmass is
expected to mix down dew points in the upper 30s to lower 40s
resulting in critically low minimum relative humidities in the 20-
25% range. Sustained wind speeds should remain less than 15mph but
there may be a couple hours this afternoon where gusts of 15-20mph
may be observed. Considering the recent dry spell, there will be an
elevated threat for fire danger this afternoon. Otherwise, our
normal highs run in the lower 80s. Highs today will range from the
upper 70s east to the lower 80s elsewhere. Under mostly clear skies
and a near calm wind again tonight, radiational cooling of our dry
airmass will lead to cooler than normal temperatures mainly in the
lower 50s although a few sites may dip into the upper 40s. Our
normal morning lows run in the upper 50s to near 60 degrees
southeast. /22/

Wednesday through Monday night...A weak short wave will drop south
across the area early on Wednesday and this will drive a mainly
reinforcing cold front into south Mississippi. The surface pressure
gradient will be tighter behind the front on Wednesday, thus expect
some increase in winds across the area during the afternoon. The
breezy northerly winds combining with Rh's in the low/mid 20 percent
range will create critical fire weather conditions. A fire weather
watch is already in affect for the entire area for Wednesday.

The main driving factor in the extended period beyond Wednesday will
be the track of Ian across the Eastern Gulf and eventually into the
southeast. The global models currently track the center across
Georgia, keeping the ARKLAMS dry under northerly flow through the
weekend. Will have to continue to monitor for any fire weather
concerns through the extended, as dry air continues along with
breezy northerly winds. Highs will be in the upper 70s to low 80s
Wednesday and Thursday, warming into the 80s on Friday through the
weekend. Lows will mainly be in the 50s through the extended
period. /15/

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Tue Sep 27 2022

Winds will briefly gust up to 15-20 kts this afternoon before
decreasing by 23Z. Higher wind gusts between 25-30 kts will be
possible tomorrrow, espically towards KHBG, KMEI, and KPIB.
Otherwise, the TAF period looks quiet with VFR conditions
prevailing. /CRJ/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       54  79  52  76 /   0   0   0   0
Meridian      51  78  52  77 /   0   0   0   0
Vicksburg     52  82  52  78 /   0   0   0   0
Hattiesburg   52  80  52  78 /   0   0   0   0
Natchez       54  81  52  76 /   0   0   0   0
Greenville    52  81  50  78 /   0   0   0   0
Greenwood     52  79  50  78 /   0   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
None.
&&

22/15/CR
Hazardous weather outlook, Sep 27, 4:15 AM CDT, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
415 AM CDT Tue Sep 27 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
280915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
415 AM CDT Tue Sep 27 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

FIRE WEATHER
THREAT...Elevated
TIMING...Today

Today, open burning is discouraged due to a combination of dry
conditions, gusty winds, and low humidity. Please heed any local
burn bans.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a significant Fire Danger threat Wednesday where any
open burning should not be attempted as fires can quickly escape
and become very difficult to control for the entire outlook area.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

0

&&

...HAZARD LEGEND...

*FIRE WEATHER*
Extreme...Extreme wildfire conditions are anticipated with
 strong winds. Open burning should not be attempted and
 wildfires will spread very rapidly. Fire control will be
 very difficult, even for experienced fire fighters.
Significant...Conditions are expected such that open burning
 should not be attempted. Any wildfires will spread rapidly.
Elevated...Any open burning is discouraged due to increased
 wind, lower humidity, and recent dry conditions.
 Remember to heed any local burn bans that are in effect!
Limited...Extra caution is advised with open burning due to
 lower humidity or very dry conditions.
 Remember to heed any local burn bans that are in effect!

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FIRE WEATHER ISSUES...

Current Heat Information...
   https://www.weather.gov/jan/safe_ExtremeHeat

Fire Weather...
   https://www.weather.gov/jan/fireweather
Mississippi Forestry Commission...
   https://www.mfc.ms.gov/
Fire Weather Outlook...
   https://www.spc.noaa.gov/products/fire_wx/

Nearby

Red Flag Warnings in Mississippi, 2022Red Flag Warnings in Louisiana, 2022Red Flag Warnings in Arkansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.